Alert archive / Virginia / Flash Flood Warnings in 2011
Flash Flood Warning 32, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 17, 2011, 1:22 PM EDT for Orange County, Spotsylvania County, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2011, 1:22 PM EDT (17:22 UTC)
- Expired
- May 17, 2011, 4:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Orange County, VA, Spotsylvania County, VA
The radar
The Sterling radar (KLWX), 84 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:45 PM EDT | FLASH FLOOD | 2 W Locust Grove, VA | OLD OFFICE ROAD FLOODED NEAR MINE RUN. |
| May 17, 2:39 PM EDT | FLASH FLOOD | 3 E Lahore, VA | STATE ROUTE 561 FLOODED AND IMPASSIBLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
235
WGUS51 KLWX 171722
FFWLWX
VAC137-177-172015-
/O.NEW.KLWX.FF.W.0032.110517T1722Z-110517T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT TUE MAY 17 2011
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SPOTSYLVANIA COUNTY IN CENTRAL VIRGINIA...
EASTERN ORANGE COUNTY IN CENTRAL VIRGINIA...
* UNTIL 415 PM EDT
* AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN WITH SHOWERS AND THUNDERSTORMS MOVING REPEATEDLY ALONG A
LINE FROM GATEWOOD TO BROKENBURG TO LOCUST GROVE. UP TO TWO INCHES
OF RAIN HAS ALREADY FALLEN IN THIS AREA EARLIER TODAY...AND AN
ADDITIONAL ONE TO TWO INCHES IS LIKELY IN THE NEXT HOUR OR TWO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
STERLING VIRGINIA.
&&
LAT...LON 3831 7809 3832 7807 3831 7805 3833 7803
3837 7794 3836 7792 3839 7789 3838 7786
3816 7747 3815 7747 3800 7764
$$
JE2 follow-up statements
797
WGUS71 KLWX 171837
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT TUE MAY 17 2011
VAC137-177-172015-
/O.CON.KLWX.FF.W.0032.000000T0000Z-110517T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SPOTSYLVANIA VA-ORANGE VA-
237 PM EDT TUE MAY 17 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
EASTERN ORANGE AND SPOTSYLVANIA COUNTIES...
AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF HEAVY RAIN PRODUCING THUNDERSTORMS MOVING ACROSS
SPOTSYLVANIA COUNTY AND INTO ORANGE COUNTY. RAINFALL OVER TWO INCHES
HAS FALLEN IN THE PAST HOUR...AND AN ADDITIONAL INCH OR MORE IS
LIKELY IN THE NEXT HOUR OR TWO.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RACCOON
FORD...LOCUST GROVE...RAPIDAN...EVERONA AND BURR HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3831 7809 3832 7807 3831 7805 3833 7803
3837 7794 3836 7792 3839 7789 3838 7786
3816 7747 3815 7747 3800 7764
$$
JE489
WGUS71 KLWX 172009
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 PM EDT TUE MAY 17 2011
VAC137-177-172020-
/O.EXP.KLWX.FF.W.0032.000000T0000Z-110517T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SPOTSYLVANIA VA-ORANGE VA-
409 PM EDT TUE MAY 17 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM EDT FOR EASTERN
ORANGE AND SPOTSYLVANIA COUNTIES...
LAT...LON 3831 7809 3832 7807 3831 7805 3833 7803
3837 7794 3836 7792 3839 7789 3838 7786
3816 7747 3815 7747 3800 7764
$$
SBKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 17, 10:45 AM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 17, 10:45 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT TUE MAY 17 2011
.SYNOPSIS...
AN UPPER-LEVEL LOW WILL REMAIN NEARLY STATIONARY ACROSS THE
MID-ATLANTIC THROUGH MUCH OF THIS WEEK BEFORE LIFTING OUT SLOWLY
DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED DURING THIS
TIME. A DRYING AND WARMING TREND IS EXPECTED LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN IMPRESSIVE WATER VAPOR IMAGE THIS MORNING OVER THE ERN HALF OF
THE CONUS TELLS THE STORY. MULTIPLE UPPER VORTS ALL ROTATING
AROUND EACH OTHER FROM THE WRN GREAT LAKES TO THE CAROLINAS. ONE
OF THE MORE POTENT UPPER LEVEL FEATURES IS NOW SWINGING BACK NWD
OVER THE ERN NC. THIS UPPER DISTURBANCE IS PULLING A LARGE FETCH
OF ATLC MOISTURE BACK ON SHORE FROM NEW ENGLAND TO THE NC
OUTER BANKS.
AFTER A FEW BANDS OF MODERATE TO HEAVY SHOWERS OVER THE DC METRO
AREA DURING THE PREDAWN HRS...IT HAS BEEN FAIRLY QUIET SINCE THEN.
NOT THE CASE ACROSS THE SHENANDOAH VLY AND THE I-64
/CHARLOTTESVILLE AREA/. BANDS OF HEAVY RAIN /ASSOCIATED WITH AN
INCOMING LOW LEVEL BOUNDARY/ HAVE BEEN STREAMING WNW ACROSS THIS
AREA FOR THE PAST FEW HRS. 1-2 INCHES OF RAIN HAS FALLEN ACROSS
THESE AREAS SINCE EARLY THIS MORNING...ON TOP OF THE COUPLE OF
INCHES THAT HAS FALLEN OVER THE PAST FEW OF DAYS - ON AVERAGE.
THE OUTLOOK FOR THE REST OF THE DAY IS MORE OFF-AND-ON SHOWERS AND
SOME ISOLATED STRONG/SEVERE TSTMS IN THE MIX AS THE DAY
PROGRESSES. WHAT LITTLE ADDITIONAL INSTABILITY THAT DEVELOPS OVER
THE NEXT FEW HRS WILL HELP LINES OF WEAK CONVECTION TO BECOME
STRONGER LATER THIS AFTN...POSSIBLY INTO THE EVE. THE ENVIRONMENT
IS A VERY MOIST/TROPICAL PROFILE - NEARLY SATURATED TO THE
TROPOPAUSE. THESE LINES OF STORMS WILL NEED TO BE MONITORED FOR
NOT ONLY EMBEDDED HIGH RAIN RATES AND POSSIBLE FLASH FLOODING BUT
A LOW TORNADO THREAT...AS WELL AS LOW HAIL AND DAMAGING WIND
THREATS AS WELL.
THIS MOIST/COOL MARINE ENVIRONMENT WILL KEEP TEMPS FEELING COOLER
THAN THE AMBIENT TEMP. A COOL ELY WIND DOES NOT HELP
EITHER...W/ MANY AREAS STRUGGLING TO KEEP REACH 70 TODAY. SKIES
WILL BE OVERCAST ALL-DAY MINUS LOWER SRN MD WHICH MAY SEE A FEW
PEAKS OF SUN IN BETWEEN RAIN BANDS - SO ONLY BRIEFLY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
CLOSED UPPER-LEVEL LOW OVER NORTH CAROLINA TONIGHT WILL SLOWLY
BUILD NORTH TOWARD WEST VIRGINIA BY WEDNESDAY NIGHT. SURFACE LOW
ASSOCIATED WITH THIS SYSTEM WILL REMAIN UNDERNEATH THE UPPER-LEVEL
LOW. AN EASTERLY FLOW BETWEEN HIGH PRESSURE OVER NOVA SCOTIA LOW
PRESSURE OVER THE MID-ATLANTIC WILL CONTINUE TO PUMP IN COPIOUS
AMOUNTS OF MOISTURE FROM THE ATLANTIC OCEAN.
COLD AIR ALOFT ASSOCIATED WITH THE UPPER-LEVEL LOW WILL COMBINE WITH
RELATIVELY WARM AND MOIST AIR NEAR THE SURFACE FOR LIMITED
INSTABILITY. UPPER-LEVEL DISTURBANCES ROTATING AROUND THE MAIN
UPPER-LEVEL LOW WILL ACT AS LIFTING MECHANISMS TO TRIGGER SHOWERS
AND THUNDERSTORMS TONIGHT THROUGH WEDNESDAY NIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE DURING THE EVENING HOURS TONIGHT AND
AGAIN WEDNESDAY AFTERNOON AND EVENING WHEN INSTABILITY WILL BE
HIGHEST. DUE TO THE UNSEASONABLE AMOUNT OF COLD AIR ALOFT...ANY
T-STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS AND HAIL.
THE FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL 2 AM WEDNESDAY MORNING
FOR THE ENTIRE CWA. ANY SHOWERS AND T-STORMS THAT DO DEVELOP WILL
HAVE THE CHANCE TO TRAIN OVER ONE ANOTHER DUE TO THE SHEAR VECTOR
BEING PARALLEL TO SURFACE BOUNDARY ASSOCIATED WITH THIS SYSTEM.
LOCALLY HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO RISE OUT OF
THEIR BANKS ALONG WITH FLASH FLOODING IN URBAN AND LOW LYING
AREAS. ACTIVITY SHOULD WANE SOMEWHAT AFTER PEAK HEATING IS LOST.
WILL HAVE TO MONITOR THE SITUATION FOR WEDNESDAY AFTERNOON AND
EVENING. ANOTHER FLASH FLOOD WATCH MAY BE WARRANTED DURING THIS
TIME.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
UPR LOW BGNS TO ENTRAIN DRY AIR ALOFT THU AS IT MOVES SLOWLY EWD...
WHICH WILL LEAD TO CNVCTV POTENTIAL BUT LESSER CVRG OF TSTMS. BY
FRI AFTN...SFC LOPRES WILL BE LOCATED IN WRN ATLC...WITH DP BUT
LIGHT NWLY FLOW ON WRN SIDE OF UPR LOW. DRYING TREND XPCD BY NEXT
WKEND...ALTHOUGH STRONG HEATING MAY LEAD TO ISOLD OR SCT DIURNALLY-
DRIVEN SHWRS AND TSTMS. MAXIMA BY LATE WK WILL BE IN THE LOW 80S.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
MOIST LLVLS WILL CONTINUE TODAY. THE DC METRO AREA HAS GOTTEN OUT
OF THE HEAVIER RAIN SINCE SUNRISE BUT ANOTHER BAND OF HEAVY
SHOWERS MAKING ITS WAY UP FROM THE SOUTH. SHOULD MOVE THROUGH TYHE
I-66 CORRIDOR BTWN 16-18Z. ISOLATED/SCATTERED POCKETS OF
SHRA/TSTMS WILL CONTINUE TO DEVELOP OVER THE COURSE OF AFTN/EVE.
IN BETWEEN...CIGS WILL REMAIN IN SOLID MVFR AND PERIODIC IFR
CONDITIONS.
IFR CIGS AND VSBYS EARLY WEDNESDAY MORNING WILL LIKELY IMPROVE TO
MVFR/VFR LEVELS LATE WEDNESDAY MORNING.
UPPER-LEVEL LOW WILL CONTINUE TO TRIGGER SHOWERS AND T-STORMS
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
T-STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN THAT
REDUCES CIGS AND VSBYS ALONG WITH GUSTY WINDS AND HAIL. THE
UPPER-LEVEL LOW WILL CONTINUE TO IMPACT THE TERMINALS THURSDAY
BEFORE SLOWLY LIFTING TO THE NORTHEAST FRIDAY AND SATURDAY.
&&
.MARINE...
SOLID SMALL CRAFT GUSTS OVER MUCH OF THE BAY THIS MORNING...MINUS
THE NRN BAY AND THE DC AREA OF THE TIDAL POTOMAC. IN ADDITION...
XPCT WDSPRD SHRA AND NMRS TSRA ACRS WATERS...ANY OF WHICH CUD
PRODUCE HAIL AND GUSTY WINDS. WUD XPCT SVRL SMW/S TO BE REQD.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE WATERS EARLY THIS
EVENING AND FOR THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER
LATE THIS EVENING INTO THE OVERNIGHT HOURS. HOWEVER...THE PRESSURE
GRADIENT WILL SHIFT NORTHWARD LATE TONIGHT INTO WEDNESDAY AS SURFACE
LOW PRESSURE APPROACHES THE WATERS.
AN UPPER-LEVEL LOW WILL BRING SHOWERS AND T-STORMS TO THE WATERS
THROUGH THURSDAY. THE BEST CHANCE FOR T-STORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS EACH DAY. T-STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL. THE UPPER-
&&
.TIDES/COASTAL FLOODING...
ONSHORE FLOW WILL STRENGTHEN TODAY CAUSING TIDAL ANOMALIES TO
INCREASE. MINOR COASTAL FLOODING IS EXPECTED NEAR TIMES OF HIGH
TIDE TODAY THROUGH THIS EVENING. DESPITE THE ONSHORE FLOW
WEAKENING LATE TONIGHT INTO WEDNESDAY...WATER WILL HAVE A
DIFFICULT TIME RECEDING DUE TO A PERSISTENT EASTERLY FLOW.
THEREFORE...MODERATE FLOODING IS POSSIBLE NEAR TIMES OF HIGH TIDE
LATE TONIGHT THROUGH WEDNESDAY. THE MOST CONCERN IS FOR THE HIGH
TIDE CYCLE LATE TONIGHT THROUGH WEDNESDAY MORNING DUE TO THE
HIGHER ASTRONOMICAL NORMS ASSOCIATED WITH THE FULL MOON. A COASTAL
FLOOD WATCH IS IN EFFECT FOR LATE TONIGHT THROUGH WEDNESDAY.
MINOR COASTAL FLOODING MAY CONTINUE WEDNESDAY NIGHT INTO THURSDAY
BEFORE THE FLOW SLOWLY TURNS OFFSHORE FRIDAY. WILL HAVE TO MONITOR
RAINFALL TOTALS OVER THE POTOMAC RIVER UPSTREAM TO SEE IF FRESH
WATER IS A CONCERN FOR THE TIDAL POTOMAC RIVER NEAR WASHINGTON DC
AND ALEXANDRIA LATE THIS WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ003>007-009>011-
013-014-016>018-501-502.
COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR MDZ007-011-013-014-016>018.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
011-013-014-016>018.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ025>031-036>040-
042-050>057-501>504.
COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR VAZ052>055-057.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
VAZ052>055-057.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ050>053-055-
501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ANZ530>534-
537>543.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
536.
&&
UDPATE...GMS
PREV DISCUSSION...HTS/BJLHazardous weather outlook, May 17, 11:33 AM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1133 AM EDT TUE MAY 17 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 181245- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1133 AM EDT TUE MAY 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS. A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH THIS EVENING ALONG THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE CHESAPEAKE BAY. A COASTAL FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE POTENTIAL FOR MODERATE FLOODING. REFER TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY EVENING FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COASTAL FLOOD WATCH IS IN EFFECT WEDNESDAY ALONG THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE CHESAPEAKE BAY. REFER TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. ONSHORE FLOW MAY LEAD TO MINOR TIDAL FLOODING NEAR TIMES OF HIGH TIDE WEDNESDAY NIGHT AND THURSDAY. SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-181245- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1133 AM EDT TUE MAY 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, May 17, 12:09 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1209 PM EDT TUE MAY 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM FLOOD 1 N BROADWAY 38.62N 78.80W
05/17/2011 ROCKINGHAM VA DEPT OF HIGHWAYS
LINVILLE CREEK OUT OF ITS BANKS CAUSING FLOODING OF
SHENANDOAH AVENUE IN BROADWAY.
&&
EVENT NUMBER LWX1100630
JELocal storm report, May 17, 12:29 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1229 PM EDT TUE MAY 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM FLOOD 2 SSE TOMS BROOK 38.93N 78.42W
05/17/2011 SHENANDOAH VA DEPT OF HIGHWAYS
WOODVILLE ROAD FLOODED BY JORDAN RUN...AND RIVERVIEW
DRIVE FLOODED BY TOMS BROOK.
&&
EVENT NUMBER LWX1100631
JELocal storm report, May 17, 12:31 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1231 PM EDT TUE MAY 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM FLOOD 1 E JEROME 38.86N 78.72W
05/17/2011 SHENANDOAH VA DEPT OF HIGHWAYS
STONY CREEK FLOODED...CLOSING DELLINGER GAP ROAD AND
SUPINLICK RIDGE ROAD.
&&
EVENT NUMBER LWX1100632
JELocal storm report, May 17, 12:33 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1233 PM EDT TUE MAY 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM FLOOD 3 N CLARY 39.07N 78.36W
05/17/2011 SHENANDOAH VA DEPT OF HIGHWAYS
JULIUS KELLER ROAD FLOODED AND IMPASSIBLE.
&&
EVENT NUMBER LWX1100633
JELocal storm report, May 17, 1:15 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT TUE MAY 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM FLOOD 2 N ARODA 38.35N 78.23W
05/17/2011 MADISON VA DEPT OF HIGHWAYS
TOM JOHNSTON ROAD FLOODED.
&&
EVENT NUMBER LWX1100634
JELocal storm report, May 17, 1:17 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 PM EDT TUE MAY 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM FLOOD 2 W LOCUST GROVE 38.31N 77.85W
05/17/2011 ORANGE VA DEPT OF HIGHWAYS
OLD OFFICE ROAD FLOODED NEAR MINE RUN.
&&
EVENT NUMBER LWX1100635
JEThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:14 PM EDT | Special Weather Statement | LWX | Clarke, Fauquier, Rappahannock | 61 min |
| May 16, 8:27 PM EDT | Flash Flood Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 114 min |
| May 16, 8:44 PM EDT | Special Weather Statement | LWX | Clarke | 31 min |
| May 16, 8:51 PM EDT | Special Weather Statement | LWX | Greene, Madison | 39 min |
| May 16, 9:00 PM EDT | Flash Flood Warning | LWX | Albemarle, Greene, Madison, Page, Rappahannock, Rockingham | 4 hr |
| May 16, 9:04 PM EDT | Special Weather Statement | LWX | Clarke, Frederick, Warren, City of Winchester | 56 min |
| May 16, 9:38 PM EDT | Special Weather Statement | LWX | Page, Rockingham, Shenandoah, City of Harrisonburg | 67 min |
| May 16, 9:41 PM EDT | Special Weather Statement | LWX | Nelson, City of Waynesboro | 64 min |
| May 16, 9:58 PM EDT | Special Weather Statement | LWX | Frederick, Shenandoah, City of Winchester | 62 min |
| May 16, 11:45 PM EDT | Special Weather Statement | LWX | Frederick, City of Winchester | 30 min |
| May 17, 12:12 AM EDT | Special Weather Statement | LWX | Frederick, City of Winchester | 33 min |
| May 17, 3:45 AM EDT | Flash Flood Watch | LWX | Arlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 22 more | 44 hr |
| May 17, 3:47 AM EDT | Coastal Flood Watch | LWX | Arlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more | 11 hr |
| May 17, 7:10 AM EDT | Flash Flood Warning | LWX | Albemarle, City of Charlottesville | 5 hr |
| May 17, 8:38 AM EDT | Flash Flood Warning | LWX | Albemarle, Augusta, Greene, Madison, Orange, Page and 1 more | 4 hr |
| May 17, 10:58 AM EDT | Special Weather Statement | LWX | Culpeper, Madison, Orange, Rappahannock, Spotsylvania, Stafford and 1 more | 62 min |
| May 17, 11:49 AM EDT | Areal Flood Warning | LWX | Frederick, Shenandoah, City of Winchester | 6 hr |
| May 17, 12:20 PM EDT | Areal Flood Warning | LWX | Albemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more | 6 hr |
| May 17, 1:33 PM EDT | Special Weather Statement | LWX | Culpeper | 42 min |
| May 17, 2:09 PM EDT | Special Weather Statement | LWX | Culpeper, Rappahannock | 51 min |
| May 17, 2:17 PM EDT | Flash Flood Warning | LWX | Culpeper, Rappahannock | 3 hr |
| May 17, 2:41 PM EDT | Special Weather Statement | LWX | Spotsylvania, City of Fredericksburg | 49 min |
| May 17, 2:50 PM EDT | Coastal Flood Warning | LWX | Arlington, City of Alexandria, City of Falls Church | 3 days |
| May 17, 2:50 PM EDT | Coastal Flood Advisory | LWX | Arlington, City of Alexandria, City of Falls Church | 45 hr |
| May 17, 2:51 PM EDT | Special Weather Statement | LWX | Warren | 39 min |
| May 17, 3:20 PM EDT | Special Weather Statement | LWX | Nelson | 40 min |
| May 17, 3:22 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, Stafford | 38 min |
| May 17, 3:27 PM EDT | Special Weather Statement | LWX | Frederick, City of Winchester | 48 min |
| May 17, 3:30 PM EDT | Special Marine Warning | LWX | 60 min | |
| May 17, 3:34 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 41 min |
| May 17, 3:45 PM EDT | Flash Flood Warning | LWX | Clarke, Culpeper, Fauquier, Frederick, Rappahannock, Warren | 2 hr |
| May 17, 3:57 PM EDT | Special Weather Statement | LWX | Fauquier, Prince William, City of Manassas, City of Manassas Park | 33 min |
| May 17, 4:04 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 29 min |
| May 17, 4:08 PM EDT | Special Weather Statement | LWX | Clarke | 52 min |
| May 17, 4:41 PM EDT | Special Weather Statement | LWX | City of Staunton, City of Waynesboro | 49 min |
| May 17, 5:39 PM EDT | Flash Flood Warning | LWX | Albemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more | 3 hr |
| May 17, 5:45 PM EDT | Flash Flood Warning | LWX | Frederick | 3 hr |
| May 17, 7:03 PM EDT | Areal Flood Warning | LWX | Augusta, Frederick, Rockingham, Shenandoah, City of Harrisonburg, City of Staunton | 6 hr |
| May 17, 7:12 PM EDT | Areal Flood Warning | LWX | Culpeper, Madison, Orange | 6 hr |
| May 17, 7:41 PM EDT | Flash Flood Warning | LWX | Rockingham, Shenandoah | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.